Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Wilmington, NC

June 22, 2001Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 22, 2001, 5:49 PM EDT for Dillon County, South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2001, 5:49 PM EDT (21:49 UTC)
Expired
Jun 22, 2001, 6:45 PM EDT
In force
56 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:00 PM EDTThunderstorm Wind 60 EDillon, SCPublic reported trees down across the road at the Lake View Millpond.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 222149
SVRILM
SCC033-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SMITHBORO...OR ABOUT 3 MILES NORTHWEST OF
  MULLINS...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FORK AT 555 PM EDT
   FLOYDALE AT 600 PM EDT
   LAKE VIEW AT 605 PM EDT
   DILLON AT 610 PM EDT
   SOUTH OF THE BORDER AT 620 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

&$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
230 PM EDT FRI JUN 22 2001

ZFP: 1ST SHORTWAVE IS PULLING OUT THE AREA.  THIS IMPULSE PRODUCED A
FEW THUNDERSTORMS WITH PEA SIZED HAIL.  BEHIND THIS WAVE SUBSIDENCE
IS SUPPRESSING THE CONVECTION BUT AS THIS FEATURE PULLS AWAY EXPECT
THE MAXIMUM HEATING TO HELP PRIME THE AREA FOR THUNDERSTORMS LATER.

ATMOSPHERE CONTINUES TO BE UNSTABLE AND VERY MOIST THROUGH SATURDAY
AND WITH SHORTWAVES EMBEDDED IN THE SOUTHWEST FLOW EXPECTED STRONG
THUNDERSTORMS TO DEVELOP AHEAD OF THESE FEATURES.  CONCERN IS THAT
AVN AND ETA ARE VERY DIFFERENT IN PROGNOSTICATION OF SHORTWAVE
LOCATIONS. AS CONVECTION WORKS IT WAY EAST EXPECTING THAT OUTFLOWS
TO BE A FOCUS FOR OVERNIGHT CONVECTION UNTIL BETTER DYNAMICS MOVES
FARTHER TO THE EAST. WILL START OFF WITH A LIKELY POPS INLAND AND
CHANCE ON THE COAST AND WILL TREND INTO LIKELY POPS AFTER SUNSET FOR
ALL AREAS. THIS IS BASED ON THE EXISTING SUBSIDENCE. WILL CONTINUE
WITH CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY AND TREND BACK TO
DIURNAL CONVECTION WITH THE CUT OFF LOW REMAINING TO OUR WEST IN THE
EXTENDED.

CWF: AS FRONT MOVES TO THE COAST AND STALLS ON THE COAST WILL TREND
WINDS UP LATE TONIGHT TO THE 15 TO 20 KNOT RANGE AND THEN AS FRONT
STALLS WILL DROP WINDS BACK TO 10 TO 15 KTS.  NO FLAGS EXPECTED BUT
CONVECTIVE WINDS WILL BE THE MAJOR THREAT DURING THE NEXT 36 HOURS.

FCSTID = 7
ILM   71  85  70  85 /  70  70  40  30
LBT   69  86  67  83 /  70  70  40  30
FLO   69  86  68  84 /  70  70  40  30
MYR   70  84  69  83 /  70  70  40  30

.ILM...
NC...NONE.
SC...NONE.

HAWKINS

In the hours before

Special weather statement, Jun 22, 2:00 PM EDT, 3 hours 49 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-230000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...

STRONG SOLAR HEATING THIS AFTERNOON...WILL FURTHER ENHANCE THE
INSTABILITY ALREADY IN PLACE ACROSS THE REGION. BOUNDARIES FROM
EARLIER THUNDERSTORMS COMBINED WITH THE SEA BREEZE WILL ACT TO
DEVELOP SCATTERED THUNDERSTORMS AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHEAST ALONG THE COASTAL CAROLINAS.

AS A RESULT OF THIS INTENSE INSTABILITY...A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WILL EXIST FOR LATER THIS AFTERNOON INTO TONIGHT. THE
SEVERE WEATHER OUTLOOK AREA CONCERNS MUCH OF THE CAROLINAS INCLUDING
THE CAPE FEAR...LUMBERTON...PEE DEE AND GRAND STRAND AREAS. THE MAIN
SEVERE THREAT WOULD BE FROM DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...ALONG WITH LARGE HAIL. IN ADDITION...A FEW AREAS COULD SEE
ONE...OR EVEN TWO INCHES OF RAIN WITH THE STRONGER STORMS. THIS
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY ACROSS THE LOW LYING
AND POOR DRAINAGE AREAS.

SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON OR TONIGHT. ALL RESIDENTS ARE ADVISED TO
MONITOR WEATHER CONDITIONS...AND BE ALERT FOR POSSIBLE WARNINGS OR
STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE IN
WILMINGTON.

SRP
Local storm report, Jun 22, 5:05 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
505 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 E SALTERS               SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   POWER LINES DOWNED IN THE
                                          AREA OF BRYANS CROSSROADS.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 22, 5:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
515 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 E SALTERS               SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   POWER LINES DOWNED IN THE
                                          AREA OF BRYAN'S CROSSROADS.
                                          REPORTED BY LAW ENFORCEMENT

0435 PM    KINGSTREE                 SC   WIND DAMAGE
06/22/01   WILLIAMSBURG                   TREES DOWN...POWER OUTAGES
                                          NUMEROUS LOCA<TIONS IN
                                          KINGSTREE REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:13 PM EDTSevere Thunderstorm WarningILMWilliamsburg62 min
Jun 22, 5:32 PM EDTSevere Thunderstorm WarningILMMarion43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.